Posted by: Estelle | 2008/08/18


I have used Eltroxin for approximately 8 years, because my thyroid was removed because of papillary cancer. These last few months I have been suffering from different symptoms and I am not feeling well at all. Symtoms like burning and itching eyes, itching skin, muscle pain, headaches, stomach pains, tiredness and generally feeling unwell. I have received my Eltroxin Medicine from Direct Medicines and have therefore not seen the original packaging. I started to look on the internet and fount the following interesting information. GlaxoSmithKline change dhte formule for Eltroxin last year in October and patient in NZ started complaining almost immediately. The symptoms they are complaining about is what I have as well and after confirming with M-Kem Pharmacy in Bellville, Cape Town, GlaxoSmithKline is the only manufacturer supplying Eltroxin (that I use) in SA. GlaxoSmithKline changed the base ingredient (new filler and binders) of Eltorxin, but the active ingredient, LEVOTHYROXINE, is the same. ARE THERE ANY OTHER PEOPLE IN SOUTH AFRICA USING ELTROXIN ON A DAILY BASIS THAT HAS SUFFERED SIDE-EFFECTS THESE LAST FEW MONTHS?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImagePharmacist


I have not had similar complaints, but would be interested to find out if anybody else experienced this.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Our users say:
Posted by: Joanne | 2008/12/03

I am a 35 woman whose blood tests were fine yet my GP put me on 1mg eltroxin. I Cannot lose weight and I am permanently tired. I get very hot and the heat seems worse than before. I think I must redo the blood tests and consider going off the eltroxin. I do know that ones potassium levels get affected by eltroxin, so perhaps potassium, chronium and iodine supplements will help the tiredness.

Reply to Joanne
Posted by: Kallie | 2008/11/25

I have stopped this morning to take my eltroxin. I am a 52 year old male and I have constant headaches the past weeks and I generally do not feel well. I have aches all over,can not sleep and is very irretable. I sometimes feel extremely hot,yes I do think all the symptoms are due to the eltroxin.

Reply to Kallie
Posted by: Rita | 2008/11/22

Im just diagnosed with Hipotireose. It seems that all the doctors give eltroxin but the patients have other problems after using it. Is this medicine good for you or is there something else to used.

Reply to Rita
Posted by: doris barton | 2008/11/11

after obtaining my new script for eltroxin I started with migraines,I also checked the web and found that in New Zealand they had problems, I contacted the manufacturers and they state that there is no change in the binder/filler they have taken away my remaining tablets to test(albeit after weeks of stating they would collect them) I have had to start eltroxin again and have obtained a new script from a new batch, is anyone having the same problems with headaches, please contact the manufacturer I would also like to be informed to enable me to take this further with them. I am starting my new script tomorrow and will keep posted the results

Reply to doris barton
Posted by: Taki | 2008/11/11

Hi I am a 60yr old male(yes ) in Cape Town and had my thyroid nuked in 2006 and have been on Eltroxin. This was upped to .2 about three months ago. I normally buy my Eltroxin in 6 months bathces. The new batch was started at the same time that my new supply was obtaioned. Since then....

I have blurred vision, muscle pains, dry throat, sleeplessness at night and wake up like I havenot slept and by 9am completely tired plus lack of concentration. Blood pressure is normal, heart rate is normal.

I though it was just me until decioded to check the net and was surprised to note how many have similar reactions to me. IOts off to the doc I go hopefull I can dump Eltroxin and go on something else.

Thanks to the net I am now aware that its not me but may be the medication.

Reply to Taki
Posted by: Josey | 2008/11/10

I have been using Eltoxin for years now as well. I am also, so moody, exhausted, have dry skin &  just can' t seem to lose any weight! In the past year I have picked up 7kg' s whcih I just can' t shake off. The doctors told me I needed to reduce my eltroxin which I initially did but it made me feel terrible. I am desperate as this is controlling my life... Any suggestions?

Reply to Josey
Posted by: Lydia | 2008/10/22

I just started using Eltroxin. I went for some blood tests and they found that my thyroid is underactive and its on borderline, not yet lifetreatning but not yet healthy enough. I am not sure about all the side effects of an underactive thyroid, but my body is holding back so much water, I can barely walk. My feet (aspecially my right foot) is so swollen, I sometimes find it difficult to put on a shoe. I am constantly tired, permanently swollen and strugle like hell to loose weight. Does this sound like the normal symtoms? Would the Eltroxin 0,05mg help?

Reply to Lydia
Posted by: sue | 2008/09/23

For 3 months, I have had incredibly dry itchy skin on my face and sore shoulders
I have also felt exhausted by the middle of each day. I have been on eltroxin for about 8 years, and it is only now I have these problems. When tested, my doctor said I had to lower dosage, which I did, from 150 mg to 125 and now after 6 weeks, lower again to 100 mg, which I have never had to do before.
Nothing feels better. Is this possibly due to new eltroxin?

Reply to sue
Posted by: Sandy | 2008/09/16

I had radioiodine treatment two years ago for an overactive thyroid. I started taking eltroxin after 3 months as I had become hypothyroid. I had a TSH of 146! After 2 years I still have a TSH of 33 althought my physician says that my T3 and T4 are within the normal range. I am looking well, but dont actually FEEL well. I cant wake up in the mornings, feel foggy until late morning and just dont have any enthusiasm or motivation. I dont think I have any side effects, but maybe the Eltroxin is just not working properly. Would appreciate any suggestions.

Reply to Sandy
Posted by: Lana | 2008/09/02

Estelle, it sounds like you' re suffering awaful side-effects. I' ve been on Eltroxin .1mg for a year now and since my dosage was increased recently, I' ve developed intchy skin too with small little " bumps"  on my face. After having had a clear, healthy skin, it' s quite distressing. Pharmacist, is this normal? Is it an allergy to Eltroxin? Can I use Mepyrimal cream?

Reply to Lana

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.